Alabama, 2005Flash Flood in Alabama, July 5, 2005
July 5, 2005 · NWS BMX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $73,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 5, 1:09 PM CST, 4 hours 41 minutes earlier.
Area forecast discussion, Jul 5, 1:09 PM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
209 PM CDT TUE JUL 5 2005
.SHORT TERM...
TROPICAL STORM CINDY WILL BE THE MAJOR WEATHER MAKER ACROSS
CENTRAL ALABAMA OVER THE NEXT 24 TO 36 HOURS. AT THE CURRENT
TIME...HPC HAS CINDY MAKING LANDFALL JUST EAST OF NEW ORLEANS. IN
OUR AREA...THIS WOULD RESULT IN LITTLE MORE THAN A HEAVY RAIN
EVENT. SUSTAINED WIND SPEEDS SHOULD NOT EXCEED 20 MPH...STRONGEST
IN THE SOUTHWEST. RAINFALL TOTALS WILL RANGE FROM 2 TO 4 INCHES
WITH LOCALLY UP TO 5 INCHES. AREAS SOUTHWEST OF A LINE FROM
MONTGOMERY TO TUSCALOOSA WILL LIKELY EXPERIENCE THE HEAVIEST RAIN.
OR COURSE THIS IS ALL HIGHLY DEPENDANT ON THE EXACT TACK...AND
FINE TUNING WILL LIKELY BE REQUIRED.
AS CINDY APPROACHES...THE PRESSURE GRADIENT WILL
STRENGTHEN...KEEPING WINDS UP SLIGHTLY...THUS LIMITING ANY
WIDESPREAD FOG. TEMPERATURES WILL BE SEVERAL DEGREES COOLER
TOMORROW...WITH HIGHS ONLY IN THE MIDDLE 80S. PRECIPITATION WILL
LIKELY LINGER INTO THE OVERNIGHT HOURS...ESPECIALLY IN NORTHERN
AREAS.
ANY RIVER FLOODING WILL LIKELY BE CONFINED TO THE LOWER
TOMBIGBEE...THE BLACK WARRIOR...AND POSSIBLY LOWER PORTIONS OF THE
ALABAMA.
LONG TERM...DRIER AND WARMER CONDITIONS RETURN BY THURSDAY. HIGHS
WILL RETURN TO THE LOWER 90S ON FRIDAY RESULTING IN A BETTER
CHANCE OF AFTERNOON THUNDERSTORMS. RIDGE BUILDS BACK IN OVER THE
WEEKEND AND THE FOCUS SHIFTS INTO THE GULF...WHERE DENNIS IS
FORECAST TO MOVE INTO THE ACROSS WESTERN CUBA. GUIDANCE SUGGESTS
LANDFALL SOMEWHERE ALONG THE NORTHERN GULF...BUT UNCERTAINTY IS
VERY HIGH SO ELECTED TO RETAIN LOW CHANCE POPS. IN THE EVENT THAT
DENNIS DOES NOT AFFECT CENTRAL ALABAMA...THE POTENTIAL EXISTS FOR
VERY HOT TEMPERATURES EARLY NEXT WEEK AS HIGH PRESSURE ENCOMPASSES
MOST OF THE EASTERN US.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 69 86 68 86 / 50 70 40 40
ANNISTON 70 86 69 87 / 50 70 40 40
BIRMINGHAM 72 86 71 88 / 50 70 40 30
TUSCALOOSA 71 86 69 90 / 50 70 50 20
CALERA 71 84 70 89 / 50 70 50 30
AUBURN 71 83 69 87 / 50 80 50 40
MONTGOMERY 72 84 71 90 / 50 80 50 30
TROY 71 84 70 88 / 50 80 50 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
12/12
Hazardous weather outlook, Jul 5, 4:44 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CDT TUE JUL 5 2005
ALZ011>015-017>050-062244-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
544 PM CDT TUE JUL 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(THIS AFTERNOON AND TONIGHT).
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH 9PM. NO WIDESPREAD
SEVERE WEATHER IS EXPECTED...HOWEVER...A FEW STRONG COULD BECOME
STRONG WITH GUSTY WINDS OF 35 TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAINFALL.
WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...MODERATE.
.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).
TROPICAL STORM CINDY IS EXPECTED TO MAKE LANDFALL TONIGHT ALONG THE
MISSISSIPPI COAST. BANDS OF RAINFALL OUT AHEAD OF CINDY WILL BEGIN
MOVING INTO THE AREA EARLY WEDNESDAY MORNING. CINDY WILL IMPACT
MAINLY SOUTHERN PORTIONS OF THE FORECAST AREA...ROUGHLY ALONG AND
SOUTH OF A LINE FROM LIVINGSTON...TO CLANTON...ALEXANDER CITY...AND
LAFAYETTE. IN THIS AREA...LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 5
INCHES...AND GUSTY WINDS OF 20 TO 30 MPH CAN BE EXPECTED FROM
WEDNESDAY MORNING THROUGH THURSDAY MORNING. THERE WILL ALSO BE A
THREAT OF ISOLATED TORNADOES WITH THUNDERSTORMS EMBEDDED IN RAIN
BANDS. A FLOOD WATCH AND LAKE WIND ADVISORY IS IN EFFECT FOR THE
SOUTHERN HALF OF THE CWA.
AS CINDY MOVES NORTHEASTWARD THURSDAY...WINDS WILL CONTINUE TO
DIMINISH...AND RAINFALL AMOUNTS WILL TAPER OFF. THERE IS A THREAT
OF MINOR RIVER FLOODING EXTENDING INTO THE END OF THE WEEK...
INCLUDING THE LOWER TOMBIGBEE AND ALABAMA RIVER BASINS.
LATE IN THE FORECAST PERIOD...TROPICAL STORM DENNIS MAY EFFECT THE
WARNING AREA. STAY TUNED TO LATER OUTLOOKS AND FORECASTS FOR THE
LATEST.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED OVER
THE SOUTHERN HALF OF THE FORECAST AREA WEDNESDAY.
In the hours before
Special weather statement, Jul 5, 2:47 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT TUE JUL 5 2005
ALZ014-052115-
WINSTON-
347 PM CDT TUE JUL 5 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 415
PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS...
AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM HALEYVILLE TO NATURAL BRIDGE...MOVING EAST
AT 15 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR NATURAL
BRIDGE...HALEYVILLE...LYNN...POPLAR SPRINGS...GRAYSON AND DOUBLE
SPRINGS THROUGH 415 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 5, 3:29 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 PM CDT TUE JUL 5 2005
ALZ018-052200-
ETOWAH-
429 PM CDT TUE JUL 5 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN ETOWAH COUNTY
UNTIL 500 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AREA THUNDERSTORMS...
AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER KEENER...MOVING EAST AT 20 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KEENER THROUGH 500 PM
CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 5, 3:54 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT TUE JUL 5 2005
ALZ022-052230-
PICKENS-
454 PM CDT TUE JUL 5 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 530
PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHWEST OF PICKENSVILLE...MOVING NORTHEAST AT
15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...
CARROLLTON...ETHELSVILLE...REFORM AND PALMETTO THROUGH 530 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 5, 4:29 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT TUE JUL 5 2005
ALZ022-052300-
PICKENS-
529 PM CDT TUE JUL 5 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 600
PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PALMETTO...MOVING EAST AT 25 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR REFORM...PALMETTO AND
HARPERS MILL THROUGH 600 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 5, 4:37 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT TUE JUL 5 2005
ALZ017-026-052310-
BLOUNT-ST. CLAIR-
537 PM CDT TUE JUL 5 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR AND BLOUNT
COUNTIES UNTIL 600 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER COUNTY LINE...MOVING EAST AT 20 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR COUNTY LINE...
SPRINGVILLE AND HIGHLAND LAKE THROUGH 610 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 5, 5:14 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CDT TUE JUL 5 2005
ALZ018-052345-
ETOWAH-
614 PM CDT TUE JUL 5 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 645 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING WINDS 35 TO 45 MILES AN HOUR
ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR RAINBOW CITY...MOVING NORTHEAST AT 20 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SOUTHSIDE...
RIDGEVILLE...RAINBOW CITY...ATTALLA...GADSDEN...REECE CITY...GLENCOE
AND HOKES BLUFF THROUGH 645 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Flash Flood, Etowah
- When
- July 5, 5:50 PM CST to 6:50 PM CST
- Where
- Etowah County, Rainbow City
- Injuries
- 1 direct, 0 indirect
- Property damage
- $73,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.950, -86.033
A partial roof collapse occurred at the Paradise Bowling Alley in Rainbow City. The weight of the heavy rain produced the failure. One person was injured in the bowling alley. Several roads in downtown Gadsden were impassable due to high water. Flood water entered numerous homes in the same area. Two motorists were rescued by the local fire department in stalled out vehicles.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Louisiana, July 5 to 6, 2005$48 million · 17 events
- Tropical Storm in Mississippi, July 5 to 6, 2005$9.0 million · 4 events
- Storm Surge in Louisiana, July 5 to 6, 2005$2.5 million · 7 events
- Storm Surge in Mississippi, July 5 to 6, 2005$1.0 million · 3 events
- Tropical Storm in Alabama, July 5 to 6, 2005$300,000 · 6 events
- Lightning Strike in Michigan, July 5, 2005$300,000 · 1 event
- Wildfire in California, July 5 to 9, 20058 injured · 1 event
- Damaging Winds in Vermont, July 5, 2005$175,000 · 63 kt wind · 3 events
- Tropical Storm in Florida, July 5 to 6, 2005$150,000 · 6 events
- Tropical Storm in Florida, July 5 to 7, 2005$150,000 · 3 events
- Hail and Damaging Winds in Colorado, July 5, 2005$50,000 · 1 in hail · 11 events
- Damaging Wind in Pennsylvania, July 5, 2005$80,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466453.